Cancer Treatment May Cause Hearing Problems
CancerWise - August 2008
By Dawn Dorsey
Vanity might cause some 42-year-olds to resent having to wear hearing aids in both ears, but Pamela Avery is so grateful to be able to hear that she’s not bothered by it.
Avery sustained hearing damage in both ears as a result of chemotherapy and radiation for cancer of the nasopharynx, the area behind the nose and above the soft palate.
“It doesn’t bother me to have to wear hearing aids,” says Avery, a Houston optician. “They make it possible for me to work, and my job is what keeps me going.”
While not common, hearing impairment can be a side effect of some chemotherapy drugs or radiation therapy to the brain or head, when treatment involves high doses.
"Most hearing loss is dose-dependent, but it's not universal," says Paul Gidley, M.D., associate professor in M. D. Anderson’s Department of Head and Neck Surgery. Gidley treats cancers of the ear and lateral skull base and specializes in treating hearing loss caused by cancer or cancer treatment.
Initial tests reveal nothing
Avery's cancer symptoms started about three years ago when she began having headaches. Shortly after that, her right ear began to hurt. She visited a doctor and had a variety of tests, all of which showed nothing amiss.
Then she started having problems swallowing, which led to more tests, including an endoscopy (a procedure using a long, narrow fiber optic cable to view the inside of the body). Her doctor thought she might have acid reflux (a condition in which liquids in the stomach back up into the esophagus), but the treatment for that didn’t help. When Avery began to develop new symptoms, she went to another doctor.
“I was getting worse and started to just fall asleep all the time,” she says. “I was exhausted. I told the doctor, ‘something is happening to me, and I don’t know what it is.’”
Crisis point arrives
However, after a fresh series of tests, the new doctor still could not find the culprit. He drained some fluid from Avery’s ears, and for a while, she felt a little better. But her situation hit a crisis point when she passed out at work one day.
“I had my doctor’s card in my purse, so I told the people at work to call him immediately,” Avery says. “He brought in Dr. Gidley, who did a biopsy and found the cancer. Unfortunately, I had already had it for a year or more by that point.”
Avery was treated with chemotherapy and radiation. The chemotherapy drug that was used, Platinol® (cisplatin), is intense and can have several side effects, she was told. She was supposed to have eight treatments, but she could only complete four because of side effects. She also had 32 rounds of radiation on the right side of her head.
Work provides motivation
It has been three years since Avery finished treatment. In addition to wearing hearing aids, she visits an audiologist (hearing specialist). Treatment and hearing problems have affected her speech, so she works with a speech therapist.
She also is learning to cope with several other side effects, such as dizziness and fatigue, as she rebuilds her life.
“I try to lead a normal life — whatever that is,” she says. “I have a pretty hard time walking and talking, and I’m still working on my speech, but I know if I keep trying it will get better.”
Her work is a big motivating factor. Although she had to miss a year because of treatment, she’s happy to be back.
“I’m never going to give up,” she says. “If I can’t work, I’ll find some kind of volunteer work to do. As long as I can get out of bed, even though it’s hard, I’ll work. I take it one day at a time, and it helps that they’ve been really flexible at my job.”
She counts blessings, not misfortunes
While some people may consider the workaday world a necessary evil, Avery finds it her main source of fun. She says it gives her a great deal of joy.
"In my job, I get to talk to a lot of people,” she says. “Many of my clients ask where I was the year I couldn’t work. When I tell them my story, they say ‘How do you do it? You’re amazing.’ I’m not amazing, but very blessed and very, very grateful.”
M. D. Anderson resources:
- Nasopharyngeal cancer (U.S. News and World Report)
CancerWise - August 2008
- Cancer treatment may cause hearing problems
- Q&A: Hearing loss from cancer treatment
- Examine health insurance before a medical crisis
- Drug helps immune system fight cancer
- Women over 80 may benefit from mammograms
- Study helps define cancer-related fatigue
- Hatha yoga focuses on postures, breathing
- Cancer patients, caregivers find creative outlet